Illinois, 2004

Tornado and Flash Flooding in Illinois, May 30, 2004

May 30, 2004 · NWS ILX · 8 events in 5 counties and zones

4 thunderstorm wind, 3 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 2:50 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 30, 2:50 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
350 AM CDT SUN MAY 30 2004

.DISCUSSION...SEVERE WEATHER OUTBREAK LIKELY ACROSS
CENTRAL/SOUTHEAST ILLINOIS SUNDAY AFTERNOON AND EVENING.

SPC HAS UPGRADED PORTIONS OF CENTRAL ILLINOIS INTO A DAY ONE HIGH
RISK OF SEVERE WEATHER...AT LOCATIONS MAINLY ALONG AND SOUTH OF A
QUINCY TO DECATUR TO EFFINGHAM LINE. REMAINDER OF CENTRAL/SOUTHEAST
ILLINOIS IN A MODERATE RISK. MODELS ARE IN GOOD AGREEMENT WITH THE
TIMING OF THE ASSOCIATED SURFACE FRONT...ALL SHOWING A SLIGHT
SLOWING OF TIMING FROM 24 HOURS AGO. ALL INSTABILITY/SHEAR
PARAMETERS...EXTENT OF UPPER LEVEL SUPPORT AND TIMING OF SURFACE
BOUNDARY SUPPORT THE RISK. THIS WILL BE THE SHORT-TERM FORECAST
CHALLENGE.

LATER ON...MODELS NOW IN BETTER AGREEMENT WITH AN UPPER LEVEL LOW
CUTTING OFF ACROSS THE GREAT LAKES REGION. ETA NOW MORE SIMILAR WITH
THE GFS...WHICH ALL ALONG SUPPORTED A LESS PROGRESSIVE SCENARIO WITH
THIS FEATURE. THIS UPPER LOW WILL KEEP TEMPERATURES COOLER OVER MUCH
OF THE UPCOMING WEEK...WITH PERIODIC THUNDER CHANCES WITH SPOKES OF
SHORTWAVE ENERGY/COOLER H500 TEMPS ROUNDING THE UPPER LOW. HAVE
LEANED TOWARD THE GFS GIVEN ITS BETTER CONTINUITY WITH THIS FEATURE.

SHORT TERM...TODAY AND TONIGHT...
06Z ETA MODEL INDICATES ENOUGH UPPER LEVEL DIVERGENCE ON THE EDGE OF
THE 850H THETAE AXIS TO SUPPORT ONGOING SCATTERED CONVECTION...MAINLY
ALONG AND NORTH OF A PEORIA TO MATTOON LINE. BEST LOW-LEVEL JET AXIS
REMAINS WEST OF THE MISSISSIPPI RIVER TONIGHT...HELPING TO SUPPORT
WIDESPREAD CONVECTION ACROSS IOWA/NORTHWEST MISSOURI. LACK OF
WIDESPREAD RAINS IN CENTRAL ILLINOIS EARLY ON WILL ALLOW AIRMASS TO
QUICKLY BECOME UNSTABLE THIS MORNING. ETA SHOWS SURFACE DEWPOINTS
QUICKLY RISING INTO THE LOWER 70S ACROSS CENTRAL ILLINOIS AS THE
WARM FRONT TO OUR SOUTH QUICKLY LIFTS NORTH. NEGATIVELY TILTED
LONGWAVE TROF WILL NUDGE EASTWARD...WITH THE ASSOCIATED SURFACE
FRONT EXPECTED TO MOVE THROUGH WESTERN PORTIONS OF AREA LATE
AFTERNOON/EARLY EVENING TIME FRAME. ETA SURFACE LI/S SUGGEST -6 TO
-8 WITH CAPES APPROACHING 3000 J/KG. ESPECIALLY DURING THE LATE
AFTERNOON/EARLY EVENING ACROSS THE WEST...SHEAR PROFILES ARE
IMPRESSIVE...WITH LOTS OF TURNING OF WINDS IN THE LOW LEVELS. THE
STORMS WILL LIKELY TAKE ON MORE LINEAR CHARACTERISTICS AS IT MOVES
THROUGH EASTERN ILLINOIS...AS WIND PROFILES BECOME MORE
UNIDIRECTIONAL PER BUFKIT. WILL ONLY MAKE MINOR ADJUSTMENTS TO
FINE-TUNE GRIDS FOR THIS OUTBREAK...BUT LITTLE AS FAR AS CHANGES
NEEDED. BECAUSE EXPECTED HEAVIER RAINFALL REMAINED WEST OF ILLINOIS
TONIGHT...NOT LOOKING AT FLOODING BEING A MAJOR ISSUE. WILL
CONCENTRATE ON THE SEVERE WEATHER EXPECTED. THERE SHOULD BE ENOUGH
SPEED TO THE FRONT TO DIMINISH THE CHANCES OF WIDESPREAD FLOODING
PROBLEMS.

LONG TERM...MEMORIAL DAY (MONDAY) THROUGH SATURDAY...
AS STATED EARLIER...UPPER LOW IS EXPECTED TO DEVLOP ACROSS GREAT
LAKES REGION AND DROP THROUGH UPPER MIDWEST. THIS FEATURE AND ITS
ASSOCIATED COLD TEMPERATURES ALOFT...TO BRING MAINLY DIURNAL STORM
CHANCES TO THE AREA INTO WEDNESDAY. GFS HAS BEEN FAIRLY CONSISTANT
WITH THIS SCENARIO. DIFFICULT TO TIME EXACT TIMING ON RAIN CHANCES
WITH THE APPROACHING WAVES...GFS CURRENTLY SUGGEST THE MOST
AMPLIFIED WAVE TO MOVE THROUGH CENTRAL ILLINOIS MORNING-MIDDAY
WEDNESDAY. THEREAFTER...UPPER LEVEL RIDGING TO BUILD INTO THE
AREA...ALLOWING FOR A WARMING TREND INTO NEXT WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

PLAHMER
Hazardous weather outlook, May 30, 5:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SUN MAY 30 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
600 AM CDT SUN MAY 30 2004

...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON
INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED
TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE
THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE
EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY
LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR
TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE
TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE
FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO
EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE
AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER
SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT.

TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE
GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN
ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE
AREA IN ADDITION TO THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT
LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT FROM AROUND 2 PM UNTIL MIDNIGHT.

&&

KEEP ABREAST OF THE LATEST WEATHER FORECASTS. PEOPLE OUTDOORS SHOULD
HAVE A NOAA WEATHER RADIO OR COMMERCIAL RADIO TO KEEP INFORMED OF
THE EXPECTED DANGEROUS WEATHER CONDITIONS. REVIEW SEVERE WEATHER
SAFETY RULES...AND BE READY TO TAKE ACTION IF A WATCH OR WARNING IS
ISSUED FOR YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

The radar

The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Piatt

When
May 30, 6:45 AM CST
Where
Piatt County, Mansfield
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.217, -88.500

Several trees and power lines were blown down.

Flash Flood, Stark

When
May 30, 8:00 AM CST to 10:00 AM CST
Where
Stark County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Brief heavy rain flooded numerous roads especially across the northern portions of the county.

Thunderstorm Wind, Peoria

When
May 30, 8:00 AM CST
Where
Peoria County, 5 mi N of Elmwood
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -89.967

A large tree was blown down.

Thunderstorm Wind, Stark

When
May 30, 8:25 AM CST
Where
Stark County, 1 mi S of Bradford
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.167, -89.667

Several trees were blown down. One tree fell onto a garage causing major damage.

Flash Flood, Peoria

When
May 30, 8:30 AM CST to 9:30 AM CST
Where
Peoria County, Peoria
Reported by
TRAINED SPOTTER
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Brief heavy rains caused several roads in Peoria to become flooded.

Tornado, Tazewell

When
May 30, 8:37 AM CST
Where
Tazewell County, 1 mi S of Green Vly
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -89.633

A tornado briefly touched down in a field south of Green Valley. No damage or injuries were reported.

Thunderstorm Wind, Peoria

When
May 30, 8:39 AM CST to 8:40 AM CST
Where
Peoria County, 3 mi WSW of Chillicothe
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.900, -89.533

Thunderstorm winds blew an aluminum shed and a plastic storage shed into a nearby field. Also, numerous tree limbs were blown down.

Flash Flood, Marshall

When
May 30, 10:14 AM CST to 10:45 AM CST
Where
Marshall County, Henry
Reported by
EMERGENCY MANAGER
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Brief heavy rain caused several roads in town to become flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401174, 5401175, 5401176, 5401177, 5401178, 5401179, 5401180, 5401181.